A Caltech Library Service

Characteristic modes and fundamental singularities of partial differential equations

Clauser, Francis H. (1983) Characteristic modes and fundamental singularities of partial differential equations. Physics of Fluids, 26 (10). pp. 2787-2800. ISSN 0031-9171. doi:10.1063/1.864045.

See Usage Policy.


Use this Persistent URL to link to this item:


Systems of linear partial differential equations with constant coefficients, like their ordinary differential equation counterparts, can be characterized by the properties of the matrices that form the coefficients of the differential operators. The question arises: Do the matrix operators that result from partial differential equations possess eigenvalues and eigensolutions in the same way that ordinary differential matrix operators do? The answer to this question is explored in some detail using as an example the linearized flow of a viscous fluid. It is shown that eigenfactors do exist for these equations, and that, of necessity, these involve hypercomplex algebra. This fact introduces significant new features to the problem. It is shown that eigenmodes exist and that each of these has its distinctive fundamental singularity. The fluid mechanical significance of these is examined in some detail. In addition, a representative group of other partial differential equations is examined and their eigenmodes and fundamental singularities are determined. It is shown that a number of basic differences exist between the eigenfunction theory for ordinary and for partial differential equations.

Item Type:Article
Related URLs:
URLURL TypeDescription
Additional Information:Copyright © 1983 American Institute of Physics. Received 25 January 1982; accepted 6 May 1983. This paper was presented 22 November 1981 at a special session of the annual meeting of the Division of Fluid Dynamics of the American Physical Society in Monterey, California honoring the memory of L.S.G. Kovasznay.
Subject Keywords:partial differential equations, analytical solution, eigenvalues, eigenstates, matrices, polynomials, transformations
Issue or Number:10
Record Number:CaltechAUTHORS:CLApof83
Persistent URL:
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:9891
Deposited By: Archive Administrator
Deposited On:26 Mar 2008
Last Modified:08 Nov 2021 21:03

Repository Staff Only: item control page